Kansas, 2001High Wind in Kansas, April 20, 2001
April 20, 2001 · NWS DDC · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 20, 2:11 AM CST, 10 hours 24 minutes earlier.
Area forecast discussion, Apr 20, 2:11 AM CST, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
311 AM CDT FRI APR 20 2001
AFTER A VERY WARM DAY YESTERDAY, TODAY WILL SEE LITTLE CHANGE TO
TEMP FORECAST. WITH NO AIRMASS CHANGE EXPECTED, WILL GO CLOSE TO
WHAT CWA EXPERIENCED YESTERDAY FOR HIGHS. MORE CI/CS WILL EXIST OVER
CWA, SO HIGHS SHOULD BE A FEW DEGS COOLER THAN YESTERDAYS READINGS.
DRYLINE WILL MEANDER OVER THE EXTREME EASTERN CWA THIS AFTERNOON, SO
WILL FORECAST COOLER HIGHS THIS AREA.
STRONG UPPER WAVE OVER CA/NV THIS MORNING ROTATING NORTHEAST. LIKE
THE LAST UPPER WAVE, THIS ONE WILL TAKE A SIMILAR PATH. AS UPPER
WAVE MOVES TO OUR NORTH TONIGHT, OUR SFC WINDS WILL AGAIN REMAIN
VEERED SAVE THE FAR EASTERN CWA. THUS, WILL WORD WINDS ACCORDINGLY
IN THE ZONES.
COLD FRONT LOOKS TO ENTER CWA DURING SATURDAY AFTERNOON. AS A
RESULT, WILL FORECAST COOLER READINGS OVER THE CWA...CLOSE TO WHAT
THE FAN/MAV NUMBERS INDICATE. UNTIL LOW-LEVEL MOISTURE MAKES A GOOD
SURGE WEST, WILL CONTINUE WITH DRY FORECAST. BEST LOW-LEVEL MOISTURE
LOOKS TO OCCUR AFTER 0Z SUNDAY.
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 087/053 081/051 074 000
GCK 086/052 079/050 072 000
EHA 088/051 083/052 077 000
LBL 088/054 081/053 076 000
HYS 083/051 078/048 071 000
P28 082/056 081/055 078 000
.DDC...NONE.
MCCAMMON
In the hours before
Special weather statement, Apr 20, 11:48 AM CST, 47 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-210500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1248 PM CDT FRI APR 20 2001
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL CROSS WESTERN KANSAS LATE THIS
AFTERNOON INTO THE EARLY EVENING. THIS WILL PRODUCE SOME SCATTERED
SHOWERS AND EVEN A FEW THUNDERSTORMS ACROSS THE AREA. ALTHOUGH A FEW
THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY TONIGHT, ANY STORM WHICH
DOES DEVELOP IS NOT EXPECTED TO BECOME SEVERE.
FIRE DANGER WILL AGAIN BE EXTREME THIS AFTERNOON ACROSS SOUTHWESTERN
KANSAS. SOUTHWEST WINDS OF 20 TO 30 MPH AND AFTERNOON RELATIVE
HUMIDITIES RANGING FROM 10 TO 20 PERCENT WILL COMBINE TO CREATE
HAZARDOUS BURNING CONDITIONS. ANY FIRES THAT START THIS AFTERNOON,
WILL EXHIBIT EXTREME AND ERRATIC BEHAVIOR.
THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER
TRAINING SESSIONS FOR SPECIFIC COUNTIES.
STARTING TIMES ARE ALL AT 7 PM.
MORTON...THURSDAY 4/26...IN ELKHART AT EMS BUILDING 722 S. STEVENS.
ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/
RB
High Wind, Ellis
- When
- April 20, 12:35 PM CST
- Where
- Ellis forecast zone
- Measured
- 52 kt (60 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Heat burst produced a 60 mph gust at the Hays airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, April 20 to 21, 2001$1.3 million · F1 · 57 events
- Hail in California, April 20, 2001$3.3 million · 1 event
- Hail and Damaging Winds in Nebraska, April 20, 2001$521,000 · 1 in hail · 10 events
- Damaging Wind in Nebraska, April 20, 2001$500,000 · 65 kt wind · 1 event
- Damaging Wind in California, April 20, 2001$350,000 · 50 kt wind · 1 event
- Damaging Wind in Nebraska, April 20, 2001$250,000 · 65 kt wind · 1 event
- Tornado and Hail in Kansas, April 20, 2001$185,000 · F0 · 7 events
- Damaging Wind in Wyoming, April 20, 20013 injured · $50,000 · 65 kt wind · 1 event
- Tornadoes and Hail in Nebraska, April 20, 2001$75,000 · F0 · 11 events
- High Wind in Colorado, April 20, 2001$37,000 · 69 kt wind · 13 events
- Hail and Damaging Winds in Kansas, April 20, 2001$34,000 · 70 kt wind · 14 events
- High Wind in Colorado, April 20, 2001$60,000 · 78 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243981.